[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
January 2002

Follicular Toxic Effects of Chimeric Anti–Epidermal Growth Factor Receptor Antibody Cetuximab Used to Treat Human Solid Tumors

Author Affiliations

Not Available

Arch Dermatol. 2002;138(1):129-131. doi:10.1001/archderm.138.1.125

A poorly differentiated rectal adenocarcinoma with unresectable liver metastases developed in a 58-year-old man with no significant medical or dermatological history. He underwent a course of therapy including intravenous fluorouracil and leucovorin calcium that was terminated prematurely because of toxic effects, pelvic radiotherapy, and low anterior rectal resection. Despite subsequent chemotherapy with irinotecan hydrochloride, the liver metastases enlarged, and a treatment protocol incorporating irinotecan hydrochloride and cetuximab (ICM-C225) (520 mg weekly) was started at the Memorial Sloan-Kettering Cancer Center, New York, NY. Within 1 week, erythematous follicular papules and pustules developed. These affected virtually all cutaneous surfaces, including the scalp, face, shoulders, trunk, buttocks, and extremities, but spared palmar, plantar, and mucosal surfaces (Figure 1). Results of a skin biopsy revealed neutrophilic suppurative folliculitis; special stains for microorganisms produced negative results. Topical clindamycin phosphate solution and triamcinolone acetonide cream were prescribed. Given the severity of his reaction, the third dose of cetuximab was withheld. As his eruption improved within 2 weeks and his tumor mass decreased, cetuximab therapy was resumed. This resulted in a worsening of his eruption, which was controlled to some extent using topical steroids and anti-inflammatory medications.

First Page Preview View Large
First page PDF preview
First page PDF preview
×